The 16-year-old male youth who had an out-of-hospital cardiac arrest six days after receiving his first dose of COVID-19 vaccine on 27 June 2021, and had required intensive care, is recovering steadily and currently undergoing inpatient rehabilitation. He is making good progress and can perform his activities of daily living without assistance. He will likely be discharged in the coming weeks, but will likely require outpatient rehabilitation for some time before he can return to school and resume other activities. The medical team will continue his treatment and monitor his condition.
2. Medical investigations have found that the youth had developed acute severe myocarditis which led to the out-of-hospital cardiac arrest. The myocarditis was likely a serious adverse event arising from the COVID-19 vaccine he received, which might have been aggravated by his strenuous lifting of weights and his high consumption of caffeine through energy drinks and supplements.
3. Under the Vaccine Injury Financial Assistance Programme (VIFAP) provided by the Ministry of Health (MOH), a one-time financial assistance of $225,000 has been extended to the youth and his family. The independent clinical panel appointed to assess and adjudicate the VIFAP application found that while he has made good improvement, because his condition was severe and critical, he will require treatment and rehabilitation for some time yet to continue his recovery.
Continue to avoid strenuous physical activity for one week after each dose
4. While there is a small increased risk of myocarditis or pericarditis following the administration of the vaccines, the local incidence rate remains low at 0.48 per 100,000 doses administered, based on ongoing pharmacovigilance monitoring by the Health Sciences Authority (HSA). The majority have responded well to treatment and have recovered or been discharged well from the hospital.
5. As a precaution, all vaccine recipients, especially adolescents and younger men, should avoid strenuous physical activity for one week following each of their first and second doses of the vaccine. Individuals should also seek medical attention promptly if they develop chest pain, shortness of breath or abnormal heartbeats. Individuals who developed myocarditis from their first dose of the mRNA COVID-19 vaccines should also not receive further doses of it.
6. Vaccination using the Pandemic Special Access Route (PSAR)-authorised mRNA COVID-19 vaccines deployed in our National Vaccination Programme (NVP) thus continues to be recommended for all eligible persons, including adolescents and younger men, as the protective benefits from the mRNA COVID-19 vaccines continue to outweigh the risks of vaccination.
7. MOH, the Expert Committee on COVID-19 Vaccination and HSA will continue to monitor vaccine-related serious adverse events closely.
MINISTRY OF HEALTH
16 AUGUST 2021